A tic is a
problem in which a part of the body moves repeatedly, quickly,
suddenly and uncontrollably. Tics can occur in any body part,
such as the face, shoulders, hands or legs.
Sounds that are made involuntarily (such as throat clearing) are
called vocal tics. Most tics are mild and hardly noticeable. However,
in some cases they are frequent and severe, and can affect many
areas of a child's life.
The patient has vocal or motor tics,or both. They can be single
For at least 4 weeks
but no longer than 12 consecutive months, these tics have occurred
many times each day, nearly every day.
These symptoms cause
marked distress or materially impair work, social or personal
They began before
The symptoms are
not directly caused by a general medical condition (such as Huntington's
disease or a postviral encephalitis) or to substance use (such
as a CNS stimulant).
The patient has
never fulfilled criteria for Tourette's
Disorder or Chronic Motor
or Vocal Tic Disorder.
have similar or even the same symptoms. The clinician, therefore,
in his/her diagnostic, attempt has to differentiate against
the following disorders which need to be ruled out to establish
a precise diagnosis. In Tourette's Disorder and Chronic Motor
or Vocal Tic Disorder, the duration of the disturbance is
at least one year
tic disorder is common in children. Five to twenty four percent
of all school age children have had tics at some stage during
this period. The cause of transient tic disorder or short-lived,
temporary tic, is either organic or psychogenic. The child may
have facial tics or tics involving movement of the arms, legs,
or other areas. Tics appear to get worse with emotional stress
and are absent while sleeping.
Clinicians recommend the family pay no attention to the tics at
first, since unwanted attention may reinforce the frequency of
and Psychotherapy [ See
Therapy Section ]:
If tics are
severe to cause problems in school or occupational functioning,
then behavioral techniques are recommended.
Psychopharmacology Section ] :
Tics may be
precipitated in with ADHD when they are given methylphenidate
(Ritalin). This antihyperactive drug does not cause the tic but
precipitates it. Withdrawal of the drug, however, may not stop
the tic once it has been initiated.